Texas, 2023Drought in Texas, February 28, 2023
February 28, 2023 · NWS BRO · 7 events in 7 counties and zones
Lack of persistent rainfall across the region led to the development of Extreme (D3) Drought for much of the Brooks/Kenedy Ranches, Brush Country, and the Rio Grande Plains. This includes western Kenedy County, much of Brooks and Jim Hogg Counties, northwestern Starr County and southern Zapata County.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Lack of persistent rainfall across the region led to the development of Extreme (D3) Drought for much of the Brooks/Kenedy Ranches, Brush Country, and the Rio Grande Plains. This includes western Kenedy County, much of Brooks and Jim Hogg Counties, northwestern Starr County and southern Zapata County. Severe (D2) Drought developed across the northern portions of Northern Hidalgo County and the southern half of Coastal Kenedy County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Feb 27, 10:35 PM CST, 1 hour 25 minutes earlier.
Area forecast discussion, Feb 27, 10:35 PM CST, 1 hour 25 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1035 PM CST Mon Feb 27 2023
...New AVIATION...
.SHORT TERM...
(Tonight through Tuesday night)
Issued at 237 PM CST Mon Feb 27 2023
A very weak, Pacific cold front has made its way into far western
portions of the CWA this afternoon. Other than a drop in dewpoint
temps (into the 40s and 50s) and a light northerly wind, there's
been virtually zero sensible weather change from the rest of the
CWA. The front is forecast to stall later this afternoon, retreat
northward, then dissipate this evening, with light and warm
southeasterly winds returning. The warm and moist environment, in
addition to light winds, tonight will likely cause patchy to areas
of fog to develop beginning this evening across the marine waters
before spreading and/or developing inland after midnight tonight.
Latest model guidance suggests the more dense fog should remain
offshore and across portions of the Brooks/Kenedy County Ranches
into Tuesday morning.
Another abnormally warm day is in store for Tuesday. After a mostly
cloudy start to the day, clouds will erode and temperatures will
heat up into the upper 80s and lower 90s for most locations in the
afternoon, though a few locations across Starr and Zapata counties
may reach the mid-90s. Southeast winds will become slightly
breezy/gusty during the afternoon hours as a thermal low across the
Mexican Plateau strengthens the pressure gradient in South Texas.
Afternoon wind gusts will peak around 30 mph. Winds are expected to
further increase Tuesday night as another 30-40kt LLJ develops over
the South Texas coast. A few gusts up to 35 mph will be possible.
Lows will range from the upper 60s/lower 70s Tuesday night.
&&
.LONG TERM...
(Wednesday through next Monday)
Issued at 237 PM CST Mon Feb 27 2023
It continues to look like March will come in as a fiery lamb as heat
builds Wednesday with a heat spike and fire danger still in works
Thursday with the synoptic setup supporting the significant
heating. A cold front follows Thursday night helping to lower
temperatures Friday and next weekend. Still no rain is indicated
Wednesday-Monday which will continue to exacerbate the ongoing
moderate to severe drought plaguing our County Warning Area (CWA)
The strong mid-low pressure trough currently pounding California
tracks through the 4-corners region Wednesday and across West Texas
Thursday maintaining much of its energy but not its moisture.
Strong southwest to west mid-level winds of 50-80+ knots on the
base of the trough flow over the Sierra Madre of Nuevo Leon
providing a downsloping compressional flow over Deep South Texas.
The downsloping affect intensifies Thursday as a cold front
advances a little faster into South Texas and drier air begins to
infiltrate into the western portions of the CWA. Latest Model
guidance remains on board with record heat for Wednesday and
Thursday showing 850mb temps nearing 24C Wed and 28C Thu which are
more common in June than early March. Model guidance trends
continue to show maximum temperatures 20-25+ degrees above normal
or widespread 90s to lower 100s Wednesday and widespread 100s
along and west of I-69C. Daily records are in jeopardy with the
potential for a few monthly records being threatened. Fire weather
threat remains elevated with SPC posting 70 percent probabilities
of critical conditions developing along the Rio Grande Plains and
40 percent for elevated conditions for much of the remainder of
the CWA Thursday. See the Fire Weather section below for
additional details.
Cold front advances through far western area late Thursday afternoon
working offshore by or shortly after sunset. Much drier air and
cooler air works into the region riding on 20-40 mph winds. Wind
advisories may be necessary Thursday night especially for the
western and northern ranchlands where the strong low level jet
resides. Temperatures steadily fall reaching upper 50s to lower 60s
Friday morning. Fair and dry conditions along with more typical
March temperatures ranges, highs in the 70s to low 80s and lows in
the upper 40s to near 60 forecast Friday-Monday.
&&
.AVIATION...
(06Z TAFS)
Issued at 1026 PM CST Mon Feb 27 2023
Low clouds moving in along the coast have dropped conditions to
IFR at KBRO and MVFR at KHRL. Satellite shows the low clouds and
areas of potential fog, but low ceilings are the main concern now.
Southeast to south winds will remain light to moderate overnight,
bringing more low clouds over the TAF sites and maintaining the
threat of sea fog moving inland. Conditions will lower to to MVFR,
and even IFR late tonight. Southeast winds will slowly increase
Tuesday morning, but VFR conditions may not be realized until late
morning or early afternoon.
&&
.PRELIMINARY POINT TEMPS/POPS...
BROWNSVILLE 89 68 88 70 / 0 0 0 0
HARLINGEN 92 67 90 69 / 0 0 0 0
MCALLEN 92 68 93 71 / 0 0 0 0
RIO GRANDE CITY 93 66 95 69 / 0 0 0 0
SOUTH PADRE ISLAND 77 66 73 67 / 0 0 0 0
BAYVIEW/PORT ISABEL 89 67 86 68 / 0 0 0 0
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&
SHORT TERM...54-BHM
LONG TERM....68-McGinnis
AVIATION...54-BHM
Hazardous weather outlook, Feb 27, 4:02 PM CST, 7 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
402 PM CST Mon Feb 27 2023
TXZ248>255-351-353>355-451-454-455-282215-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Kenedy-Northern Hidalgo-
Coastal Willacy-Coastal Cameron-Kenedy Island-Willacy Island-
Cameron Island-
402 PM CST Mon Feb 27 2023
This Hazardous Weather Outlook is for portions of Deep South
Texas.
.DAY ONE...Tonight
There is a Moderate Risk of Rip Currents at the local beaches
through tonight.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
An elevated risk of rip currents will occur through most of the
period.
Strong winds, especially near the coast, will be possible late
Thursday through early Friday behind a cold front.
Elevated to critical fire weather conditions will be possible
behind the late week cold front. Dry air will surge into the
ranchlands Thursday night, and will push farther east Friday
morning, while winds remain strong.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
GMZ130-132-135-150-155-170-175-282215-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Gulf waters from Port Mansfield to the Rio Grande out 20 nm-
Gulf waters from Baffin Bay to Port Mansfield out 20 nm-
Gulf waters from Port Mansfield to the Rio Grande extending from
20 to 60 nm-
Gulf waters from Baffin Bay to Port Mansfield extending from
20 to 60 nm-
402 PM CST Mon Feb 27 2023
This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Patchy sea fog will be possible across the Laguna Madre and
nearshore waters each night through midweek.
Small Craft Advisories are possible Thursday and Friday ahead of
and behind a cold front. Strong southerly winds ahead of the front
are expected Thursday before turning northwesterly Thursday night
with building seas Thursday night into Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Drought, Brooks
- When
- February 28, 12:00 AM CST to 11:59 PM CST
- Where
- Brooks forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 27.032, -98.219 (the zone’s center; the record gives no point)
Lack of persistent rain coupled with dry to very dry conditions allowed Extreme (D3) Drought to develop across all but the northeastern and southwestern corners of Brooks County. This includes areas southwest of a line from 9 miles south of the Kleberg/Brooks County line to 7 miles west of the Duval/Brooks County line, which does not include Falfurrias. The southern extent of the extreme (D3) drought extends north from a line 0.6 miles north of the Hidalgo/Brooks/Kenedy line to 8 miles north of the Brooks/Starr County line.
Drought, Inland Kenedy County
- When
- February 28, 12:00 AM CST to 11:59 PM CST
- Where
- Inland Kenedy County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 26.928, -97.636 (the zone’s center; the record gives no point)
Lack of persistent rain coupled with dry to very dry conditions allowed Extreme (D3) Drought to develop across west-central Kenedy County. It extends from 0.6 miles north of the Brooks/Kenedy/Hidalgo County line to 5.5 miles south of the Kenedy/Kleberg/Brooks County line and east to US-77 near Armstrong and the Border Patrol Checkpoint.
Drought, Jim Hogg
- When
- February 28, 12:00 AM CST to 11:59 PM CST
- Where
- Jim Hogg forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 27.043, -98.697 (the zone’s center; the record gives no point)
Lack of persistent rain coupled with dry to very dry conditions allowed Extreme (D3) Drought to develop across all but the northwestern and southeastern portions of Jim Hogg County.
Drought, Zapata
- When
- February 28, 12:00 AM CST to 11:59 PM CST
- Where
- Zapata forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 27.001, -99.169 (the zone’s center; the record gives no point)
Lack of persistent rain coupled with dry to very dry conditions allowed Extreme (D3) Drought to develop across the southern two thirds of Zapata County. The extent of the drought goes from 10.5 miles northwest of Zapata along US-83 to 5 miles south of the Webb/Zapata/Jim Hogg County line.
Drought, Starr
- When
- February 28, 12:00 AM CST to 11:59 PM CST
- Where
- Starr forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 26.562, -98.738 (the zone’s center; the record gives no point)
Lack of persistent rain coupled with dry to very dry conditions allowed Extreme (D3) Drought to develop across the northwestern portion of Starr County. The drought covers areas from the southern part of Falcon Lake to 12.2 miles west of the Starr/Zapata/Jim Hogg County line.
Drought, Northern Hidalgo County
- When
- February 28, 12:00 AM CST to 11:59 PM CST
- Where
- Northern Hidalgo County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 26.397, -98.181 (the zone’s center; the record gives no point)
Lack of persistent rain coupled with dry to very dry conditions allowed Severe (D2) Drought to develop across the northern half of Northern Hidalgo County. The drought starts 4.3 miles northwest of McCook to 2.2 miles north of Linn-San Manuel to 0.6 miles north of the corner of Kenedy County.
Drought, Coastal Kenedy
- When
- February 28, 12:00 AM CST to 11:59 PM CST
- Where
- Coastal Kenedy forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 26.928, -97.636 (the zone’s center; the record gives no point)
Lack of persistent rain coupled with dry to very dry conditions allowed Severe (D2) Drought to develop across the southern half of southern Coastal Kenedy County.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Guam, February 28, 2023$1.0 million · 1 event
- Winter Storm in Maine, February 28, 202314 events
- Winter Weather in Maine, February 28, 202314 events
- Winter Weather in North Dakota, February 28, 202312 events
- High Wind and Winter Weather in Wyoming, February 28, 202354 kt wind · 7 events
- Heavy Snow and Winter Weather in Colorado, February 28, 20236 events
- Winter Storm in New Hampshire, February 28, 20234 events
- Winter Weather in South Dakota, February 28, 20234 events
- High Wind in New Mexico, February 28, 202355 kt wind · 2 events
- Winter Weather in North Dakota, February 28, 20232 events
- High Wind in Virginia, February 28, 202351 kt wind · 1 event
- High Wind in Nevada, February 28, 202362 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1074002, 1074003, 1074004, 1074005, 1074006, 1074007, 1074008.